My doctor started me on a new diabetic medicine last week. Since I started taking it, I’ve had loose stools. My wife thinks I should take some over-the-counter diarrhea medicine for it. Is that safe?
Should you treat a side effect from taking a medicine with another medicine?
The answer depends on how severe or dangerous your new symptom or side effect could be and how important it is to take the medicine that you suspect may be triggering your issue.
The first thing to consider is whether the side effect you are experiencing is mild or severe. Drugs can trigger many unwanted or unpleasant reactions, from merely annoying to life-threatening. Side effects from medication can range from a sour stomach or headache to itching, hives, and swelling of the tongue or throat.
An allergic reaction to a medicine may appear unexpectedly, even if you have taken that drug previously with no problems. For example, an antibiotic like amoxicillin can be taken for years without issues yet trigger a severe allergic reaction with the next dose.
Most side effects caused by medication are not as severe as trouble breathing, mouth or throat swelling. Many side effects of drugs create annoying but temporary discomfort, often resolving within a week of staying on the medicine. Others can be successfully addressed by adjusting the dose of the medicine.
Some medications are more important than others, and you should not stop taking them. If you are having diarrhea, it’s important to continue taking an antibiotic until you consult your doctor.
Several medications used to treat diabetes can cause loose stools and diarrhea. Doctors will start you on a low dose at first to minimize this inconvenient side effect. As your body tolerates the drug, the symptoms will usually go away. Your dose is gradually increased until your blood sugar is controlled or you are taking the maximum recommended amount.
Loose stools should improve within a week, and you can safely use a non-prescription anti-diarrhea medicine until then.
If you experience side effects after starting a new medicine or after a dose adjustment, always let your doctor know. The amount of the drug could be adjusted to give your body more time to get used to it.
Sometimes, side effects are not just annoying or uncomfortable but essential warning signs of something more serious. One example is having diarrhea when taking an antibiotic, especially if the diarrhea is severe or persists after finishing the course.
Another consideration when having side effects from your medicine is how important it is to stay on that medication. Heart medicines and antibiotics should never be stopped abruptly unless you are experiencing a severe reaction or are advised to stop by your doctor.
Here are 6 Tips on Dealing with Side Effects of Medicines:
1. Document when you take your first dose.
Keep track of when you started a new medicine or higher dose. The best way to tell if a symptom could be caused by your medication is to be able to verify it showing up AFTER you started taking it.
2. Call 911 for any severe allergic reaction.
Shortness of breath, swelling or itching of your mouth, tongue, or throat are signs of a severe and life-threatening reaction. Don't call your doctor; call 911.
3. Inform your doctor.
If you experience a rash, itching, or hives, DON’T take another dose of the new medicine. Instead, contact your doctor. Most primary care clinics have an “after-hours” answering service that takes phone calls coming in after they are closed for the day. They take down your information, then forward it to an on-call provider.
4. Know when to re-dose.
Nausea is the most common side effect of many medicines, especially antibiotics. If you vomit less than 30 minutes after taking a medication, your body may not have had enough time to absorb the drug. Give your stomach about an hour to settle down, then try again AFTER eating something bland or drinking something soothing. If you vomit within 30 minutes again, contact your doctor. An antibiotic can’t help you if you can’t keep it down.
5. Don’t mix liquid antacids with antibiotics.
Liquid antacids like Maalox and Mylanta and tablets like Tums contain minerals that bind to some antibiotics, preventing you from absorbing the total dose.
6. Apply medicated patches to other sites.
If a medicine patch irritates your skin, apply it to your buttocks. To reduce skin irritation, you can also pre-treat an application site with non-prescription hydrocortisone 1% cream or Voltaren® gel.
Dr. Louise Achey, Doctor of Pharmacy, is a 44-year veteran of pharmacology and author of Why Dogs Can’t Eat Chocolate: How Medicines Work and How YOU Can Take Them Safely. Get clear answers to your medication questions at her website and blog, TheMedicationInsider.com.
Ó2023 Louise Achey
No comments on this item Please log in to comment by clicking here